Heat, Clarke
- When
- June 30, 7:00 AM EST to 6:00 PM EST
- Where
- Clarke forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.112, -77.997 (the zone’s center; the record gives no point)
A 15-year-old-girl died of heat stroke on July 2nd while hiking on the Appalachian Trail along the Clarke and Loudoun County border. She was participating in a 13-day hiking trip with other students from Georgia, and she died on the 4th day of the hike.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A 15-year-old-girl died of heat stroke on July 2nd while hiking on the Appalachian Trail along the Clarke and Loudoun County border. She was participating in a 13-day hiking trip with other students from Georgia, and she died on the 4th day of the hike. She complained of stomach pains and dizziness before collapsing. Emergency workers were unable to revive her after struggling to reach the remote section of trail where she collapsed. Temperatures were in the 70s on the day she died. However, on the first two days of her trek, highs reached into the upper 80s. On June 30th, the high temperature at Washington Dulles International Airport was 89 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:04 AM EST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 304 AM EDT MON JUN 30 2003 .SHORT TERM... JUNE WILL GO OUT AS MUCH MORE TYPICAL OF THE SEASON THAN IT SPENT THE MAJORITY OF THE MONTH...PARTLY SUNNY AND VERY WARM. WK FNTL BNDRY CURRENTLY JUST S OF THE ERN GRT LKS LOOKS TO DO A SLOW SWD PROGRESSION INTO OUR CWA. I LIKE THE PROJECTION OF THE MESO ETA W/ REGARDS TO TIMING OF THE FNT - INTO NRN TIER OF CWA ARND 00Z. CONVCTN HAS BEEN FAIRLY SPOTTY W/ THIS FNT...AS IS DEPICTED IN THE M-ETA...BUT GIVEN A JAZZED UP ATMOSPHERE W/ AN APRCHG BNDRY WOULD BE REMISS TO NOT HV TRW MENTIONED. ALSO - SPC HAS OUTLOOKED THE ENTIRE CWA AS HVG A SLT RISK DURG LATE AFTN/ERLY EVE. CAPES ARPCH 2000 THIS EVE DCA-NHK-BWI TRIANGLE. IF ANY SVE DVLP WINDS/HAIL LOOK TO BE MAIN THREATS... MINIMAL HELICITY TDA. TEMPS 85-90 TDA IN ALL XCPT FAR WRN MTNS. AS FNT SAGS SWD PCPN CHC WL DIMINISH IN THE N OVRNGT. WL MAINTAIN CHC POPS THRU DAWN FM DC-IAD SWD. NOT ANY QUICK COOLING BEHIND THE BNDRY - M60S IN ALL XCPT L70S IN CITY CENTERS. WOODY .LATER PERIODS... HAD CONCERNS YDA AS TO WHAT WUD PROVIDE SRN PUSH TO CDFNT. NOW...W/ BILL IN THE PICTURE SPREADING MSTR INTO DIXIE BY MIDWEEK...THESE CONCERNS ONLY AMPLIFIED. WL TAKE A WAIT AND SEE ATTITUDE. ETA/GFS SFC PRES FIELDS NOT ALL THAT FAR APART...BUT ITS HNDLG OF QPF/UPR ENERGY ANYTHING BUT. XPCTG DYING CDFNT TO STALL OUT ACRS SRN VA TUE. SFC CNVGNC NOT STELLAR...AND UPR DIVGNC TO THE S OF CWFA. AM KEEPING CHC POPS IN SRN CWFA..CNTRL/NRN ZNS LIKELY TO BE AFFECTED BY DEWPT GRADIENT... NLY SFC FLOW...AND WLY H8 FLW-- WHICH TYPICALLY DOES A PRETTY GOOD JOB IN SQUASHING PCPN. POPS WL LINGER JUST PAST SUNSET...WHICH WL BE A DEVIATION FM MOS GDNC. THRAFTR...THINKING BNDRY WL BE JUST FAR ENUF S OF CWFA TO NOT BE AN ISSUE. OVRALL TEMP FCST TUE-WED LOOKED GOOD...AND ONLY SMALL ADJUSTMENTS MADE. WIDE ARRAY OF PSBLTYS WED-THU-- CUD BE VRY WET...OR CUD BE BRIGHT AND SUNNY. ETA SOLN BRINGS CORE OF PCPN RIGHT TO US. BASED UPON CRRNT TPC TRACK THO...THE LATTER APPRS MORE LIKELY. WE CUD BE ON THE PERIPHERY OF REMNANT TRPCL SYSTM...WHICH WUD LEAD TO GOOD SUBSIDENCE. KEPT FCST DRY...BUT WL HEDGE BETS ATTM...AND BOOST CLDS IN GRIDS A BIT... MAINLY TO ACCNT FOR BLOWOFF CI. SKY NOW BKN CIGS IN GRIDS...BUT SHUDNT HV MUCH IMPACT IN WORDED FCST-- ASIDE FM THU NOW PTCLDY INSTEAD OF MOCLR. A LOT OF REFINEMENT LIKELY IN THE NXT CPL OF CYCLES. NO OTR CHGS MADE TO XTNDD. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 355 AM EDT MON JUN 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THE ENTIRE AREA HAS BEEN OUTLOOKED AS HAVING A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WINDS IN EXCESS OF 57 MPH AND HAIL LARGER THAN 3/4 IN DIAMETER ARE CONSIDERED THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ABW
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-301500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 249 AM EDT MON JUN 30 2003 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE MID ATLANTIC REGION HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH MID EVENING. THE COMBINATION OF A VERY WARM ATMOSPHERE AND AN APPROACHING COLD FRONT FROM THE NORTH WILL TRIGGER LATE DAY STORMS ACROSS MARYLAND. THERE WILL PROGRESS SOUTHWARD DURING THE EVENING. THE MAIN THREATS WITH STORMS WILL BE DAMAGING WINDS AND HAIL IN EXCESS OF THREE-QUARTER INCHES IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ABW
The national radar mosaic for the moment the first event began.
1 heat. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heat, Clarke | 2003-07-02 | 15 | Female | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372414.